Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Advice needed-does Vetmedin cause lethargy

  1. #1
    Join Date
    Jun 2008
    Location
    Sussex, UK & Normandy, France
    Posts
    10
    Post Thanks / Like

    Unhappy Advice needed-does Vetmedin cause lethargy

    I adopted a 5 yr old in February and this week after a lot of coughing last weekend, the vet diagnosed CHF and prescribed Vetmedin and a diuretic. Since taking the medication she has become increasingly lethargic to the extent that I have to lift her out of her bed to go in the garden to pee etc. (She will still come at dinner time but goes straight back to her bed afterwards). Last evening as she came to her dinner bowl she had difficulty standing and eventually seemed to loose the use of her legs and lay down but stayed conscious. I rang the vet who thought it was low BP and said to stop the meds last night. She was okay after about 20 mins, ate her dinner and went back to bed. This a.m. the vet said to stop the diuretics (she is hardly coughing) and to give only 1 vetmedin 2.5 mg per day. She is still very lethargic and I don't know if this is her heart weakening or the effects of the medication.This is all made worse as I adopted her from an English lady in France and I cannot take her back to UK to see my UK vet until August when her passport will be valid. Any ideas much appreciated. Jan Platts

  2. #2
    Join Date
    Jun 2006
    Location
    Ohio
    Posts
    9,165
    Post Thanks / Like
    Blog Entries
    4

    Default

    I'm sorry this is happening to you. Would it be possible to take her to see a cardiologist as soon as possible, rather than a regular vet?

    Has the vet performed an ultrasound on her to diagnose the exact problem? I wonder if in your dog's case maybe Vetmedin isn't the correct drug for her. A cardiologist will factor in everything about her to determine which drugs are most appropriate.

    Another idea - maybe her potassium is low from the diuretic. Could you feed her a small amount of banana twice per day to see if that helps?

    My cavalier boy Geordie, who will turn 5 this month, has had an ultrasound and xrays, and he is taking Enalapril rather than Vetmedin. He just started coughing in June, and has been taking Enalapril since June 18. He improved within 2 days of staring the drug. And he took a diuretic for 10 days, and we gave him banana with his Lasix tablets.
    Last edited by Cathy Moon; 5th July 2008 at 02:22 PM.
    Cathy Moon
    India(tri-F) Geordie(blen-M)Chocolate(b&t-F)Charlie(at the bridge)

  3. #3
    Join Date
    Sep 2006
    Location
    laois ireland
    Posts
    1,282
    Post Thanks / Like

    Default

    I have had 2 cavs on Vetmedin Sam who died last yr and Bonnie who is on it at the moment, I havent came across this problem, the opposite in fact i find they are more energetic on it.

  4. #4
    Join Date
    Apr 2005
    Location
    North Yorkshire
    Posts
    316
    Post Thanks / Like

    Default

    Have to agree, my dogs on vetmedin have a marked improvement in their energy levels.

  5. #5
    Join Date
    Jun 2008
    Location
    Sussex, UK & Normandy, France
    Posts
    10
    Post Thanks / Like

    Default

    Thanks very much for the comments. Holly has started coughing again this a.m. so I am going to give her a 1/2 dose of the diuretic (as suggested by the vet yesterday) but I'm going to give a little bit of banana as well to see if that helps. Re the suggestion of a cardiologist - I don't know if that's an option in France - she has had no tests at all - the vet listened to her chest and made her cough by holding an area under chest and then prescribed the treatment. I am going to ring my vet in the UK next week to make an appointment for 18th August (the date her passport is valid) - and hope I can keep her comfortable until then. Any more advice gratefully received.

  6. #6
    Join Date
    Mar 2005
    Location
    Dublin, Ireland
    Posts
    24,011
    Post Thanks / Like
    Blog Entries
    15

    Default

    I would definitely ring your vet for advice and/or try another vet in France. A UK vet -- who will likely be far more familiar with the breed and its heart issues -- may well be able to suggest some things to try until you get back.

    There is also a cavalier rescue in France (which is a member of the board here but she doesn't come online very often). I would contact her for advice.

    There are a whole range of drugs for heart problems and it sounds like either she has additional complications or tha dosage or drug is wrong. I doubt frusemide would be causing lethargy etc and it would probably take months on the drug for it to affect potassium levels, so I don't think that is too likely to be the problem (it only rarely causes this problem, and generally only is tested for every year or so). It is more likely to be the vetmedin I'd think or some complication.

    Frusemide should have quickly helped her cough (sounds like it did). If she is at the point of coughing that is when they have entered congestive heart failure and they do decline at different rates. Often they can go for a good few years once on a correct mix of medications so this isn't necessarily a serious worry but not all dogs do well on medication. Not all dogs respond to Vetmedin either.

    There's a detailed post on hearts and MVD in the Library section under the Health section that should be of help. You could print that for reference. Usually a vet will want to do an xray to get a reading of the heart size at this point.

    Just fyi I did have one rescue come in whose heartbeat was extremely slow because he'd been given the wrong dose of a human heart med. Once he was on to a correct medication he rapidly improved and though the first vet who saw him believed he had at best a few weeks or months to live he's been going well for over a year now with no serious problems since.

    Good luck, I hope you can find something to imrpove her condition.
    Karlin
    Cavaliers: Jaspar Leo Lily Tansy Libby (foster) Mindy (foster)
    In memory: Lucy
    Cavalier SM Infosite:www.smcavaliers.com

  7. #7
    Join Date
    Jun 2006
    Location
    Ohio
    Posts
    9,165
    Post Thanks / Like
    Blog Entries
    4

    Default

    I have two more suggestions. First, here is a link to veterinary cardiologists in Europe and there are some in France:
    http://esvcardio.org/site/view/11427...d=f90wcp0fd93w

    Second, perhaps her vet in France would consider putting her on an ACE inhibitor rather than Vetmedin for now. I re-read this article about MVD in cavaliers, and it seems that she may need the ACE inhibitor (scroll down to read the cautionary warning about prescribing Vetmedin/Pimobendan:
    http://www.cavalierhealth.org/mitral...isease.htm#---

    I'm hoping you can get some help with this very soon.
    Cathy Moon
    India(tri-F) Geordie(blen-M)Chocolate(b&t-F)Charlie(at the bridge)

  8. #8
    Join Date
    Sep 2006
    Location
    laois ireland
    Posts
    1,282
    Post Thanks / Like

    Default

    Even though Bonnie is doing fine on Vetemedin at the moment, when i look back, and i may of already remarked about this on a previous thread i really think it made Sam worst. He only lasted 10 days on it before i had to have him PTS. When he was put on it Sam just went down hill very fast. I have heard since, a small % of dogs dont get on with this drug and i think Sam may have been one of these dogs. I know he was well advanced with his heart prob but still he really went down hill very quick, maybe to quick.
    I dont want to put anyone of Vetmedin as for most dogs it is a great drug and even for Bonnie she is doing fine.

  9. #9
    Join Date
    Mar 2005
    Location
    Dublin, Ireland
    Posts
    24,011
    Post Thanks / Like
    Blog Entries
    15

    Default

    This is an interesting detailed article by a vet that includes some side effects of the different medications:

    http://www.2ndchance.info/conghtfaildog.htm

    This is a more general introduction by the same vet:

    http://www.2ndchance.info/dogdilcardiomyopathy.htm
    Karlin
    Cavaliers: Jaspar Leo Lily Tansy Libby (foster) Mindy (foster)
    In memory: Lucy
    Cavalier SM Infosite:www.smcavaliers.com

  10. #10
    Join Date
    Jun 2008
    Location
    Sussex, UK & Normandy, France
    Posts
    10
    Post Thanks / Like

    Default

    Thank you all so much for the information which I have read with interest and am now trying to digest! Holly seems brighter today and even came out for a little walk with a very waggy tail! I am going to keep giving 1/2 dose diuretic and 2.5mg Vetmedin daily for the next few days and see how she goes. I'll keep you posted.
    Jan

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •